• Users Online: 557
  • Print this page
  • Email this page


 
 
Table of Contents
LETTER TO THE EDITOR
Year : 2020  |  Volume : 34  |  Issue : 1  |  Page : 51-52

Lithium-induced sinus node dysfunction: A case report


1 Department of Psychiatry, Taipei City Psychiatric Center, Taipei City Hospital, Taipei, Taiwan
2 Department of Psychiatry, Taoyuan Psychiatric Center, Ministry of Health and Welfare, Taoyuan City; Graduate Institute of Epidemiology and Preventive Medicine, National Taiwan University College of Public Health; Research Center of Big Data and Metaanalysis, Wan Fang Hospital, Taipei Medical University, Taipei, Taiwan
3 Department of Psychiatry, Taipei City Psychiatric Center, Taipei City Hospital; Graduate Institute of Epidemiology and Preventive Medicine, National Taiwan University College of Public Health, Taipei, Taiwan

Date of Submission10-Dec-2019
Date of Decision16-Jan-2020
Date of Acceptance16-Jan-2020
Date of Web Publication20-Mar-2020

Correspondence Address:
Wen- Yin Chen
Corresponding author. No. 309, Songde Road, Xinyi District, Taipei City 110
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/TPSY.TPSY_5_20

Rights and Permissions

How to cite this article:
Chang CF, Cheng YC, Chen CT, Chen WY. Lithium-induced sinus node dysfunction: A case report. Taiwan J Psychiatry 2020;34:51-2

How to cite this URL:
Chang CF, Cheng YC, Chen CT, Chen WY. Lithium-induced sinus node dysfunction: A case report. Taiwan J Psychiatry [serial online] 2020 [cited 2020 May 25];34:51-2. Available from: http://www.e-tjp.org/text.asp?2020/34/1/51/281104



Lithium has been afirst-choice medication for bipolar disorder for years. Lithium has some lithium-related toxicities, in cardiac, renal, and endocrine systems[1]. One of the life-threatening side effects is lithium-induced sinus node dysfunction. Previous case reports have been suggested that lithium has the risk with toxic level and in older patients with underlying cardiovascular disease[2]. Here, we report the case of a patient with lithium-induced sinus node dysfunction even within therapeutic levels of lithium on a young male bipolar patient without underlying cardiovascular disease.


  Case Report Top


A 22-year-old male patient did not have a history of any apparent underlying systemic or heart disease. He was admitted to Taipei City Psychiatric Center with a diagnosis of bipolar I disorder, current episode manic, severe, with psychotic features. On admission, the finding of routine electrocardiogram (ECG) examination showed normal sinus rhythm. His drugs were slowly titrated up to lithium to 1,800 mg/day (serum level: 0.72–0.92 mEq/L), combined with valproic acid 1,000 mg/day (serum level: 75 mEq/L), and risperidone 6 mg/day. On day 68, antipsychotic medications were shifted from risperidone to haloperidol 20 mg/day due to persistent mania with severe psychotic symptoms and his good clinical response to haloperidol. On day 87, he had a sudden onset of bradycardia (pulse rate, 44 beats/min) with chief complaints of dizziness and near fainting. The ECG showed the finding of bradycardia with supraventricular premature contraction at that time. For differential diagnosis, he received other laboratory tests such as electrolytes; blood cell counts; cardiac enzymes; and liver, renal, or thyroid function. All tests revealed negative findings, and at the same time, lithium serum levels showed 1.04 mEq/L (with a dosage of 1,800 mg/day).

Considering the rare risk of lithium-induced sinus node dysfunction, we tapered off lithium dose to 1,500 mg/day in the next day (day 88) and rechecked serum levels with 0.96 mEq/L 5 days later. Bradycardia had been persisted from day 87 to day 89, with his pulse rate around 40–50 beats/min without other unstable signs or discomfort, and on day 90, his pulse rate was 62 beats/min with ECG showing normal sinus rhythm. We kept lithium dosage at 1,500 mg/day and followed up his serum lithium level once per month for half a year after this event.

Finally, his manic symptoms subsided with regiments of daily haloperidol 20 mg, lithium 1,500 mg, and valproic acid 1,000 mg. During the following periods, the lithium serum levels were between 0.7 and 1.0 mEq/L, and he had not had any cardiac rhythm abnormalities since.


  Comment Top


The pathophysiology of lithium-induced sinus node dysfunction is hypothetically presumed related to a concentration-dependent block of voltage-gated sodium channels, which is related to sinus node pacemaker activity[3]. Lithium-induced conduction defects usually occur at toxic levels and rarely at serum therapeutic levels (0.6–1.2 mEq/L)[2]. But by observation of high levels of lithium in cardiac tissue of patients died from interstitial myocarditis due to lithium carbonate therapy, it indicated that there may be excessive accumulation in cardiac cells comparing to the peripheral serum levels[4].

A previous review showed that lithium-induced sinus node dysfunction is mostly seen either in older female patients with underlying cardiovascular disease when the serum lithium levels are within therapeutic levels or in younger patients without underlying cardiovascular disease, but under toxic lithium levels[5]. We categorized this case of the patient with lithium-induced sinus node dysfunction as a probable cause using Naranjo Adverse Drug Reaction Probability Scale[6], even the young patient did not have a known previous cardiovascular history and the serum levels of lithium were within normal range. We postulate that maybe the duration of lithium therapy with a relatively high dosage might contribute to one of the risk factors for developing lithium-induced sinus node dysfunction, although no conclusive data exist in previous studies. One previous study further suggested that for patients with long-term treatment of lithium, regular discontinuation intervals (drug holiday) can avoid excessive accumulation of lithium in the heart[7].

Lithium-induced sinus node dysfunction is reversible, but possibly fatal. Clinical attention is warranted to this possibility when prescribing lithium not only to old aged patients with underlying cardiovascular disease but also to those physically well young patients even within therapeutic levels of lithium. (The institutional review board of Taipei City Hospital gave exemption for IRB review in publishing this case report [protocol number = TCHIRB-10812003-W, and date of approval = December 13, 2019)), without the need to obtain written signed consent from the patient).


  Financial Support and Sponsorship Top


Nil.


  Conflicts of Interest Top


There are no conflicts of interest.



 
  References Top

1.
Meyer JM: Pharmacotherapy of psychosis and mania. In: Brunton LL, Hilal-Dandan R, Knollmann BC, (eds): Goodman and Gilman's the Pharmacological Basis of Therapeutics. 13th ed. New York City: McGraw-Hill Education, 2017.  Back to cited text no. 1
    
2.
Singh LK, Praharaj SK, Munda SK, et al.: Lithium-induced sinus node dysfunction at therapeutic serum levels. Natl Med J India 2011; 24: 151-2.  Back to cited text no. 2
    
3.
George AL Jr: Inherited disorders of voltage-gated sodium channels. J Clin Invest 2005; 115: 1990-9.  Back to cited text no. 3
    
4.
Nakamura M, Nakatsu K, Nagamine T: Sinus node dysfunction after acute lithium treatment at therapeutic levels. Innov Clin Neurosci 2015; 12: 18-20.  Back to cited text no. 4
    
5.
Oudit GY, Korley V, Backx PH, et al.: Lithium-induced sinus node disease at therapeutic concentrations: linking lithium-induced blockade of sodium channels to impaired pacemaker activity. Can J Cardiol 2007; 23: 229-32.  Back to cited text no. 5
    
6.
Naranjo CA, Busto U, Sellers EM, et al.: A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30: 239-45.  Back to cited text no. 6
    
7.
Shetty RK, Vivek G, Parida A, et al.: Lithium-induced sinus node dysfunction at therapeutic levels. BMJ Case Rep 2013; 2013. pii: bcr2012008107.  Back to cited text no. 7
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
  Case Report
  Comment
   Financial Suppor...
   Conflicts of Int...
   References

 Article Access Statistics
    Viewed151    
    Printed8    
    Emailed0    
    PDF Downloaded28    
    Comments [Add]    

Recommend this journal